Methylphenidate as a possible cause of thrombocytopenia [3]

Amir Asher Kuperman*, Isaac Yaniv, Bracha Stahl, Hannah Tamary

*Corresponding author for this work

Research output: Contribution to journalLetterpeer-review

Abstract

Results:Compliance with treatment was good and control of symptoms was achieved. The patient reported hematomas over the lower limbs. A routine complete blood count revealed hemoglobin 14.3 g/dL and leukocytes 5.9 × 103/mm3, with a normal differential count. The platelet count was 47 × 103/mm3, with a mean platelet volume of 11 fL. Ritalin was discontinued. 4 days later, the patient presented with bleeding purpura and a platelet count of 58 × 103/mm3; no treatment was given. 3 days later, the platelet count rose to 124 × 103/mm3 and 1 week later (2 weeks after discontinuation of Ritalin) to 437 × 103/mm3. Serologic tests were negative for HIV or recent EBV and CMV infections. Coombs and antinuclear antibody tests were negative; coagulation tests were normal. A follow-up platelet count 3 months later was normal. A Ritalin rechallenge was not performed, and treatment with thioridazine was started.

AdverseEffects:1 patient had thrombocytopenia, thrombocytopenic purpura, bleeding, and hematoma.

AuthorsConclusions:Our report is the second in the literature raising the possibility of an association between methylphenidate treatment and reversible thrombocytopenia probably due to peripheral platelet destruction. However, acute idiopathic thrombocytopenic purpura cannot be ruled out completely, given its frequent occurrence in children (1:20 000/y). Clinicians should be aware that thrombocytopenia may be a complication of methylphenidate use. More detailed reports are essential to confirm or exclude this association.

FreeText:6 weeks before the patient had started Ritalin treatment, the platelet count was normal. Other tests done: complete blood count, leukocyte count, differential count, platelet count, platelet volume, serologic tests for human immunodeficiency virus (HIV) or recent Epstein Barr virus (EBV) and cytomegalovirus (CMV) infections, Coombs and antinuclear antibody tests, coagulation tests.

Indications:1 patient with attention deficit hyperactivity disorder.

Patients:1 patient, a 10 year old boy. Follow up: 3 months.

TypeofStudy:The association of thrombocytopenia with Ritalin treatment in a patient with attention deficit hyperactivity (ADHD) was described. A case report.

DosageDuration:Dosage: 10 mg daily. Duration: 10 months.

Original languageEnglish
Pages (from-to)1146
Number of pages1
JournalAnnals of Pharmacotherapy
Volume37
Issue number7-8
DOIs
StatePublished - 2003
Externally publishedYes

Fingerprint

Dive into the research topics of 'Methylphenidate as a possible cause of thrombocytopenia [3]'. Together they form a unique fingerprint.

Cite this